Hail, Wake
- When
- May 4, 5:27 PM EST
- Where
- Wake County, Echo Hgts
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.730, -78.650
A mid level trough axis tracked across central NC and interacted with a moderately unstable atmosphere and produced scattered showers and thunderstorms. A few of these storms became severe along and east of the piedmont trough across the Coastal Plain and Northeast Piedmont.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RAH wrote it up.
A mid level trough axis tracked across central NC and interacted with a moderately unstable atmosphere and produced scattered showers and thunderstorms. A few of these storms became severe along and east of the piedmont trough across the Coastal Plain and Northeast Piedmont.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 4, 2:00 PM EST, 3 hours 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 300 PM EDT FRI MAY 4 2012 .SYNOPSIS... A MID-UPPER TROUGH AXIS WILL DRIFT EASTWARD ACROSS CENTRAL NC TODAY. ANOTHER PERTURBATION WILL CROSS THE CENTRAL APPALACHIANS LATE TONIGHT AND EARLY SATURDAY. AT THE SURFACE...A TROUGH OF LOW PRESSURE WILL LINGER THROUGH SATURDAY...FOLLOWED BY A BACK DOOR COLD FRONT THAT WILL SETTLE THROUGH OUR REGION SATURDAY NIGHT. && .NEAR TERM /THROUGH SATURDAY NIGHT/... AS OF 255 PM FRIDAY... RIDGING ALOFT AND ASSOCIATED SUBSIDENCE AND WARMING THAT HAS RESULTED IN DRY AND UNSEASONABLY WARM CONDITIONS OVER CENTRAL NC THE PAST COUPLE OF DAYS WILL CONTINUE TO BREAK DOWN THROUGH TONIGHT OWING TO THE APPROACH OF A MID-UPPER TROUGH AXIS...AND ASSOCIATED PRECEDING BAND OF MID LEVEL MOISTURE...OVER WESTERN NC THIS AFTERNOON. PRECEDING DRY LOW-MID LEVELS...CHARACTERIZED BY K-INDICES OF AROUND 10C PER 12Z OBSERVED PROXIMITY RAOBS...WILL LIKELY INHIBIT CONVECTIVE DEVELOPMENT UNTIL THE AFOREMENTIONED MID-UPPER TROUGH AXIS EDGES EAST AND SUPPORTS A SMALL CHANCE OF DISORGANIZED (PULSE/MULTI-CELL) SHOWERS AND STORMS OVER THE NC PIEDMONT THIS AFTERNOON. ANY SHOWERS AND STORMS THAT DEVELOP OVER OR SPREAD INTO THE PIEDMONT FROM THE MOUNTAINS THIS AFTERNOON WILL PROPAGATE EASTWARD IN GENERALLY WESTERLY STEERING FLOW ALOFT...BEFORE DISSIPATION WITH THE ONSET OF NOCTURNAL COOLING LATER THIS EVENING. THE THREAT OF SEVERE WEATHER WILL REMAIN LOW GIVEN WEAK MID LEVEL FLOW AT AROUND 20 KTS OR LESS AND A CONTINUED EASTWARD DEPARTURE OF EARLIER STEEP MID LEVEL LAPSE RATES AROUND 7.5 C/KM OBSERVED AT KGSO AT 12Z. NONETHELESS...A STRONGLY HEATED BOUNDARY LAYER CHARACTERIZED BY STEEP (~8 C/KM) LOW LEVEL LAPSE RATES AND 25-30 DEGREE SURFACE DEWPOINT DEPRESSIONS SUGGEST THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING STRONG...TO DAMAGING ON AN ISOLATED BASIS...WIND GUSTS. OVERNIGHT: THE FLOW ALOFT WILL VEER TO NORTHWESTERLY TONIGHT IN THE WAKE OF THE AFOREMENTIONED MID-UPPER TROUGH AXIS. THE RESULTANT NW FLOW ALOFT WILL GUIDE A REMNANT LEAD PERTURBATION IN A SERIES OF CLOSELY-SPACED EARLIER UPPER MIDWEST MCS/S ACROSS THE CENTRAL APPALACHIANS...WITH AN ATTENDANT SLIGHT CHANCE OF SHOWERS AND ISOLATED STORMS INTO THE NC FOOTHILLS AND SOUTHERN/WESTERN PIEDMONT...LATE TONIGHT INTO EARLY SATURDAY. GIVEN NO CHANGE IN AIR MASS...PERSISTENCE WILL BE HARD TO BEAT...WITH LOWS WITHIN A FEW DEGREES OF 65. -MWS SAT AND SAT NIGHT: THE AFOREMENTIONED LEAD PERTURBATION ALOFT AND ASSOCIATED 20-30 METER/12 HR MID LEVEL HEIGHT FALLS WILL MOVE SOUTHEASTWARD ACROSS CENTRAL NC THROUGH MIDDAY TO EARLY AFTERNOON... WHILE THE TRAILING PERTURBATIONS AND ASSOCIATED FORCING MOVE GENERALLY TO THE SOUTH AND WEST OF CENTRAL NC. THE EARLY DAY PASSAGE OF THE FORCING FOR ASCENT ATTENDING THE MID LEVEL WAVE...IN CONJUNCTION WITH A WEAKLY INHIBITED ENVIRONMENT OVER CENTRAL NC SUGGESTS SHOWERS AND STORMS WILL BECOME SCATTERED TO NUMEROUS...PRIOR TO PEAK HEATING...IN THE VICINITY OF A LEE SIDE SURFACE TROUGH FORECAST TO BECOME INCREASINGLY WEST-EAST ORIENTED AS IT SETTLES SOUTHWARD THROUGH CENTRAL NC DURING THE DAY. THIS FEATURE WILL EFFECTIVELY BECOME THE COLD FRONT OWING TO CONVECTIVE OUTFLOW EFFECTS THAT WILL LIKELY PIN THE MOST UNSTABLE AIR/EFFECTIVE WARM SECTOR ACROSS SC AND PERHAPS EASTERN NC...AND MARINE-INFLUENCED NORTHEASTERLY LOW LEVEL FLOW BEHIND THE TROUGH AXIS. WEAK DEEP LAYER FLOW AND PSEUDO-MOIST ADIABATIC LAPSE RATES...AND WEAK CINH AND CONSEQUENT EARLY DAY INITIATION AND COMPETITION AMONGST NUMEROUS STORMS...WILL LIMIT SEVERE POTENTIAL. INDEED...THE PRIMARY HAZARD WITH THE CONVECTION WILL LIKELY BE LOCALLY HEAVY RAINFALL GIVEN PLENTIFUL DEEP LAYER MOISTURE CHARACTERIZED BY PRECIPITABLE WATER VALUES OF 1.5-1.75"...AND PROJECTED SMALL CORFIDI VECTORS (MINIMAL STORM MOTION). THE DEEP MOISTURE AND CONTRIBUTION TO PRECIPITATION LOADED DOWNDRAFTS FROM THE DISORGANIZED (PULSE/MULTI-CELL) STORM MODES WILL NONETHELESS POSE A RISK OF STRONG TO ISOLATED SEVERE WET MICROBURSTS. TEMPERATURES WILL BE HIGHLY VARIABLE GIVEN EXPECTED BROKEN...MULTI-LAYERED CLOUD COVER...AND CONVECTION...WITH HIGHS GENERALLY IN THE MIDDLE TO UPPER 80S EXPECTED. CONVECTION SHOULD QUICKLY WANE AS THE EFFECTIVE FRONT SETTLES INTO SC OVERNIGHT...WITH CLEARING SKIES FOLLOWED BY LATE NIGHT-EARLY SUNDAY STRATUS IN POST-FRONTAL NORTHEASTERLY LOW LEVEL FLOW. LOWS GENERALLY 60 TO 65 DEGREES. && .SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... AS OF 140 PM FRIDAY... FOR SUNDAY/SUNDAY NIGHT: AS A POLAR WAVE DROPS THROUGH MAINE AND THE CANADIAN MARITIMES OUT OVER THE NW ATLANTIC... THE BACKDOOR FRONT IS EXPECTED TO MAKE FURTHER PROGRESS TOWARD THE SSW THROUGH THE NORTHERN/EASTERN FORECAST AREA SUNDAY THROUGH SUNDAY NIGHT. WITH POLAR-SOURCE HIGH PRESSURE RIDGING NOSING DOWN THE EASTERN SEABOARD AND BUILDING INTO CENTRAL NC FROM THE NNE... THE INCOMING DRIER/COOLER/STABLE AIR AND LOW LEVEL NE FLOW WILL RESTRICT THE POTENTIAL FOR CONVECTION TO THOSE AREAS ALONG AND SOUTHWEST OF THE FRONT... WHERE MID LEVEL LAPSE RATES OVER 6 C/KM AND A FEW HUNDRED J/KG OF MLCAPE COULD FOSTER GENERATION OF A FEW SHOWERS/STORMS WITH HEATING. BUT SATURDAY NIGHT'S MID LEVEL SHEAR AXIS SHOULD HAVE MOVED TO OUR SOUTH AND SW (ACCOMPANYING THE 850 MB FRONT) WITH WEAK MID LEVEL RIDGING IN ITS WAKE... LEADING TO WARMING ALOFT AND AN ABSENCE OF DYNAMIC SUPPORT RESULTING IN MINIMAL CONVECTION. THE CURRENT FORECAST OF LOW CHANCE MAINLY AFTERNOON POPS IN THE WEST AND FAR SW CWA HANDLES THIS WELL. HIGHS 77 (NE) TO 82 (SW) WITH PARTLY CLOUDY SKIES (AND THERE MAY BE PLENTIFUL STRATOCUMULUS THROUGH AT LEAST THE MORNING IN THE STABLE NORTHEAST). LINGERING MOISTURE IN THE STABILIZING 850-700 MB LAYER AND WEAK THETA-E ADVECTION LATE AS THE 850 MB ANTICYCLONE CENTER SHIFTS TO OUR EAST SHOULD BRING ABOUT PARTLY TO MOSTLY CLOUDY SKIES SUNDAY NIGHT. LOWS 53-60. FOR MONDAY/MONDAY NIGHT: WE'RE EXPECTED TO START THE DAY BENEATH VERY WEAK MID LEVEL FLOW OVER THE REGION... FEATURING AN ANTICYCLONE OVER THE CAROLINAS... A BAGGY LOW OR TROUGH (THE TAIL END OF THE SOUTHWARD-DRIFTING SHEAR AXIS) OVER AL/GA/FL... AND A WEAK WAVE PUSHING THROUGH THE MID MISS VALLEY INTO THE OH VALLEY AND MIDSOUTH. THIS LATTER WAVE WILL BE PROPELLED EASTWARD BY A VORTEX (NOW JUST OFF THE PACIFIC NW) EXPECTED TO TRACK ALONG THE US/CANADIAN BORDER... REACHING SW ONTARIO BY MONDAY EVENING... AND THIS WILL LEAD TO A SPEED-UP OF MID LEVEL FLOW OVER THE EASTERN CONUS AS WE HEAD INTO THE MEDIUM RANGE. AS THE CORRESPONDING TROUGH TRAVERSES THE UPPER MIDWEST INTO MI... THE ATTENDING SURFACE COLD FRONT WILL PUSH INTO THE OHIO VALLEY AND MID/LOWER MISS VALLEY... HOWEVER THE ARRIVAL OF THE WARM SECTOR INTO CENTRAL NC WILL BE RETARDED BY THE CHILLY SURFACE HIGH EXTENDING JUST OFF THE NEW ENGLAND / MIDATLANTIC COAST AS IT CONTINUES TO NOSE SSW THROUGH NC INTO MONDAY NIGHT. THE NAM IS THE FASTEST IN MOVING THE SURFACE HIGH OUT OVER THE NW ATLANTIC AS WELL AS WITH THE INCOMING FRONT AND MID LEVEL TROUGH. BASED ON THE STRENGTH OF THE CANADIAN-BORDER VORTEX HOWEVER... THIS LOOKS TOO FAST AND A SLOWER GFS/ECWMF IS PREFERRED. FORECAST SOUNDINGS INDICATE A GENERAL INCREASE IN MOISTURE THROUGH THE LOWEST 3-4 KM PARTICULARLY OVER THE WRN HALF OF NC GIVEN THE STRENGTHENING WINDS AND RISING THETA-E ADVECTION AT 850 MB... BUT THE GFS REMAINS SUFFICIENTLY STABLE IN BOTH THE LOW AND MID LEVELS MONDAY TO SUPPRESS CONVECTION THROUGH THE DAY. WILL HOLD ONTO A DRY FORECAST. HIGHS 74-80... IN LINE WITH GFS/ECMWF-BASED GUIDANCE. RISING PW AND LIGHT OVERRUNNING FLOW IN THE WESTERN CWA MAY YIELD A FEW AREAS OF LIGHT RAIN OVERNIGHT AS THE OFFSHORE SURFACE RIDGE LOSES ITS GRIP ON CENTRAL NC AHEAD OF THE ENCROACHING WARM SECTOR. LOWS 57-60. -GIH && .LONG TERM /TUESDAY THROUGH FRIDAY/... AS OF 256 PM FRIDAY... TUESDAY THROUGH WEDNESDAY NIGHT: EXPECT THIS TO BE A FAIRLY STORMY PERIOD... ALTHOUGH TIMING DIFFERENCES AMONG THE MODELS MAKE IT DIFFICULT TO BE SPECIFIC AS TO WHEN THE BEST CHANCES FOR CONVECTION WILL BE. THE 00Z ECMWF (WHICH IS A TAD SLOWER THAN THE 12Z GFS WITH THE SRN ONTARIO LOW) APPEARS TO ERRONEOUSLY AMPLIFY THIS TROUGH TO THE SOUTHWEST... CULMINATING IN A SLOW/DEEP AND MORE SOUTHWESTWARD LOW DROPPING THROUGH THE MISS VALLEY INTO SC THROUGH WEDNESDAY NIGHT. THE MORE CONSISTENT GFS... WHICH TRACKS THE VORTEX ROUGHLY EASTWARD INTO SOUTHWEST QUEBEC THROUGH WEDNESDAY NIGHT AS LONGWAVE TROUGHING AMPLIFIES OVER THE EASTERN STATES... IS PREFERRED. SHOWER/STORM COVERAGE IS LIKELY TO INCREASE THROUGH TUESDAY WITHIN LOW LEVEL WARM/MOIST AIR ADVECTION AHEAD OF THE COLD FRONT WITH IMPROVING DEEP LAYER SHEAR. THE GFS BRINGS THE COLD FRONT SLOWLY THROUGH CENTRAL NC ON WEDNESDAY... MEANING DIMINISHING SHOWERS/STORMS IN THE NW WITH A GOOD CHANCE REMAINING INTO THE SOUTHERN/EASTERN CWA THROUGH THE AFTERNOON. EXPECT NEAR TO SLIGHTLY ABOVE NORMAL TEMPS WITH CONSIDERABLE CLOUD COVER UNTIL COLD FRONTAL PASSAGE. (NORMAL LOWS/HIGHS FOR THIS TIME OF YEAR ARE ROUGHLY THE LOW-MID 50S AND MID-UPPER 70S.) FOR THURSDAY THROUGH FRIDAY: HIGH PRESSURE BUILDS IN FROM THE NW BEHIND THE FRONT FOR LATE IN THE WORK WEEK... AS LONGWAVE TROUGHING HOLDS OVER AND JUST OFF THE EASTERN SEABOARD. EXPECT GENERALLY CLEAR SKIES... DRY WEATHER... AND TEMPS 3-8 DEGREES BELOW NORMAL FOR CENTRAL NC. -GIH && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... AS OF 130 PM FRIDAY... VFR CONDITIONS ARE EXPECTED THROUGH THE 18Z TAF PERIOD...ASIDE FROM SUB-VFR CONDITIONS ASSOCIATED WITH WIDELY SCATTERED SHOWERS AND STORMS THIS AFTERNOON AND EVENING...AND A MEDIUM PROBABILITY OF BRIEF MVFR VISIBILITY RESTRICTIONS AT KRWI SAT MORNING. SOUTHWEST WINDS WILL OCCASIONALLY GUST TO NEAR 20 MPH THIS AFTERNOON...BEFORE SUBSIDING THIS EVENING AND BECOMING LIGHT NORTHWESTERLY ON SATURDAY. OUTLOOK: SCATTERED SHOWERS AND STORMS -- AND ASSOCIATED SUB-VFR CONDITIONS WILL OCCUR SATURDAY AFTERNOON AND EVENING -- FOLLOWED BY A MEDIUM TO HIGH CHANCE OF 500-1500 FT STRATUS IN POST-FRONTAL NORTHEASTERLY LOW LEVEL FLOW LATE SATURDAY NIGHT INTO EARLY SUNDAY. MVFR CEILINGS MAY LINGER WELL INTO THE DAY SUNDAY AS THE STRATUS GRADUALLY LIFTS AND BECOMES A SCT TO BKN CUMULUS FIELD CENTERED AROUND 3000 FT WITH DAYTIME HEATING. ANOTHER ROUND OF STRATUS N SOUTHEASTERLY RETURN FLOW WILL BE POSSIBLE TUESDAY MORNING...PARTICULARLY AT WESTERN TERMINALS. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...MWS NEAR TERM...MWS SHORT TERM...HARTFIELD LONG TERM...HARTFIELD AVIATION...MWS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 420 PM EDT FRI MAY 4 2012 NCZ007>011-021>028-038>043-073>078-083>086-088-089-051100- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 420 PM EDT FRI MAY 4 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THROUGH TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. SCATTERED TO NUMEROUS SLOW-MOVING THUNDERSTORMS ARE EXPECTED ON SATURDAY. HEAVY RAINFALL AND LOCALIZED FLOODING WILL BE THE PRIMARY THREAT...THOUGH THE STRONGER STORMS WILL ALSO BE CAPABLE OF PRODUCING STRONG TO SEVERE WIND GUSTS. MWS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
558 PM EDT FRI MAY 4 2012
NCZ076-077-042245-
HARNETT-LEE-
558 PM EDT FRI MAY 4 2012
...A STRONG THUNDERSTORM WILL MOVE ACROSS HARNETT AND LEE COUNTIES
THROUGH 645 PM EDT...
AT 557 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
OLIVIA...OR ABOUT 5 MILES SOUTHEAST OF SANFORD...MOVING EAST AT 20
MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...BROADWAY...
AND...SEMINOLE.
HAZARDS INCLUDE...
GUSTY WINDS UP TO 45 MPH.
HEAVY RAINFALL AND MINOR FLOODING.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WINDS OF THIS
MAGNITUDE ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.
&&
LAT...LON 3552 7918 3553 7897 3555 7895 3553 7874
3532 7874 3532 7918
TIME...MOT...LOC 2157Z 262DEG 16KT 3542 7911
VINCENTSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
603 PM EDT FRI MAY 4 2012
NCZ041-042-042245-
JOHNSTON-WAKE-
603 PM EDT FRI MAY 4 2012
...A STRONG THUNDERSTORM WILL MOVE ACROSS JOHNSTON AND WAKE COUNTIES
THROUGH 645 PM EDT...
AT 602 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
FUQUAY-VARINA...OR ABOUT 11 MILES SOUTH OF CARY...MOVING EAST AT 20
MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...LAKE WHEELER...AND
GARNER.
HAZARDS INCLUDE...
GUSTY WINDS UP TO 45 MPH.
HEAVY RAINFALL AND MINOR FLOODING.
THIS INCLUDES INTERSTATE 40 BETWEEN EXITS 306 AND 312.
THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING...ESPECIALLY ON INTERSTATE 40 BETWEEN EXITS 306 AND 312.
&&
LAT...LON 3574 7847 3552 7846 3554 7880 3557 7887
3570 7887
TIME...MOT...LOC 2202Z 266DEG 16KT 3563 7876
VINCENTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
627 PM EDT FRI MAY 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL 2 E LAKE WHEELER 35.70N 78.69W
05/04/2012 E0.25 INCH WAKE NC TRAINED SPOTTER
PEA SIZED HAIL ON LAKE WHEELER ROAD
&&
EVENT NUMBER RAH1200193
VINCENTThe Raleigh/Durham radar (KRAX), 16 km away, was scanning. The volume nearest the first event began at 22:25 UTC.
3 thunderstorm wind, 2 hail. Local standard time, as filed.
One tree was reported down across a road near Covered Bridge Road.
Several trees and power lines were reported down at 9554 Revell Road, near the Johnston and Wilson County border.
One tree was reported down on a mobile home.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2012Every state in 2012This day in weather historyWarnings in North Carolina, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 385991, 385993, 385996, 385992, 385995.